Glucocorticoids and venous thromboembolism

Read today in Pulse, the GP online publication, a study 'Steriod use doubles risk of venous thromboembolism' pulsetoday.co.uk/clinical/p... This study includes inhaled glucocorticoids so I am more than a little worried. This got me to wondering what alternatives there are to glucocorticoids for asthma ? I'm very new to this being diagnosed just over three months ago.

4 Replies

oldestnewest
  • this study does not change the indications for glucocorticoids, but it should remind us to always make sure that the potential benefits of treatment outweigh the risks""

    In asthma, as with any condition, you should always be on the miminal treatment to maintain control. If you are uncontrolled on Salbutamol alone then you add a steroid inhaler, at the lowest dose to get your breathing back under control. Not breathing is pretty dangerous too, and in an uncontrolled asthmatic not being able to breathe is much more likely than thromboembolism. I think if you are concerned it would be more likely to keep an eye on the situation, be aware of symptoms and go to your GP if you are concerned. It may be worth being extra cautious if you are immobile for long periods of time etc.

    If you are especially concerned then discuss it with your GP, they will be able to tell you whether you need an inhaled steroid (although it is unlikely you would have been prescribed it unless you did) and whilst there are potential treatments other than steroid inhalers, some, such as LABAs can only be used in combination with steroid inhalers, and some things like montelukast are really a 'stage 3' treatment so not normally prescribed to someone who is only on a blue inhaler. Steroid inhalers are the most common preventor treatment as they are considered reasonably safe and tend to have minimal side effects whilst usually being a very effective treatment!

    Personally i wouldn't worry too much, as it says in the article, GPs and patients should just be aware that they are at increased risk!

  • Hi,

    Thanks for your reply Soph ! I should have written that I'm using Qvar preventer inhaler, I'm not using anything else...and it's kind of working. It was working at the start but now my cough has returned though not nearly so badly as it was before the Qvar. My problem is I don't want to stay on the Qvar for long anyway as I have osteoporosis and these glucocorticoids can lead to osteoporosis too, even the inhaled sort - a dose of Qvar twice as much as I take for a year can lead to osteoporosis and that's presumably with someone who doesn't have it to begin with ! Also my treatment for osteoporosis is Strontium Ranelate which I'm very happy with BUT Strontium Ranelate carries with it a small risk of venous thromboembolism so now it seems I'm taking two meds that carry a risk of that !

    I would really like to know more about what is the small airways disease I have. The respiratory consultant says it's not COPD, he says I could say ""it's a type of asthma"". He is being very vague. My lung x-ray shows hyperinflated lungfields and a CT angiogram scan done five years ago - four years before I ever had a cough - shows the pattern of air trapping and small airways disease: no one picked up on that at the time, it wasn't until I started coughing last year that x-rays and referral to specialist was done. I think the specialist should have done a repeat CT scan last year when I first saw him but his way of treating this is ""give medications and see if the problem resolves, then diagnose of the basis of that"" - not very scientific I think. He's going to do a CT scan in June and compare it to the five year old one (sigh).

    Another problem is that I will be due to have open heart surgery at some point in the future (I have a congenital abnormality of my aortic valve) which will entail being on a heart lung machine and ventilator - not good if I have asthma/unknown lung problem.

  • <spam!>

  • I can see this is a spam post - I have reported it. Such a shame that people like that mess forums up.

You may also like...